Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 362, NWS Jackson, MS

July 15, 2020Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 15, 2020, 7:03 PM CDT for Smith County, Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 7:03 PM CDT (00:03 UTC)
Expired
Jul 15, 2020, 7:23 PM CDT
In force
20 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 42 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

530 
WUUS54 KJAN 160003
SVRJAN
MSC129-160045-
/O.NEW.KJAN.SV.W.0362.200716T0003Z-200716T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
703 PM CDT Wed Jul 15 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Smith County in central Mississippi...

* Until 745 PM CDT.

* At 703 PM CDT, a severe thunderstorm was located over Burns, or 13
  miles south of Forest, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Burns around 710 PM CDT.
  Raleigh around 735 PM CDT.
  White Oak around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3190 8961 3193 8965 3201 8965 3205 8966
      3205 8973 3215 8973 3223 8962 3222 8951
      3215 8941
TIME...MOT...LOC 0003Z 041DEG 12KT 3217 8955 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
133 
WWUS54 KJAN 160023
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
723 PM CDT Wed Jul 15 2020

MSC129-160033-
/O.CAN.KJAN.SV.W.0362.000000T0000Z-200716T0045Z/
Smith MS-
723 PM CDT Wed Jul 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SMITH COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3190 8961 3193 8965 3201 8965 3205 8966
      3205 8973 3215 8973 3223 8962 3222 8951
      3215 8941
TIME...MOT...LOC 0022Z 041DEG 12KT 3212 8960 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:49 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 15, 6:49 PM CDT, 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
649 PM CDT Wed Jul 15 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Local radars were showing scattered TSRA over east MS. This
activity was already west of GTR-MEI-PIB-HBG and may dissipate
before coming in vcty of JAN-HKS. VFR conditions are expected to
prevail tonight areawide with the possible exception of IFR/LIFR
cigs/vsbys in the east and southeast 10-13Z due to recent
rainfall. VFR conds are expected to prevail until Thursday aftn
when TSRA development is expected. The greatest coverage of TSRA
is expected over the southeast where TAF sites will likely be
impacted. /22/

&&

.DISCUSSION...

Through Thursday...

Hot and humid conditions have occurred today. Most locations have
reached the lower 90s today but with dewpoints in the 70s, heat
indices have exceeded 100 degrees. Some locations across the east
have reached 110 degree heat indices before storms have moved in
this afternoon. Some convection has developed across east and
southeast Mississippi this afternoon and a few storms have reached
strong to severe status with damaging winds being the primary
concern. These storms will continue until loss of daytime heating
and then diminish. A Heat Advisory remains in effect until 7pm this
evening. Tomorrow will be another day of hot and humid conditions as
temperatures return to the 90s with broad ridging aloft. With ample
moisture in place, heat indices will once again reach into the 100-
105 range for the southeast but 105-110 degrees will be possible
across much of the area. Because of this, yet another Heat Advisory
has been issued for 11am-7pm tomorrow. Additional showers and storms
are likely tomorrow, especially in the east and southeast once
again. /28/

Thursday night through Wednesday...

Hot weather conditions have ruled over much of the ArkLaMiss for the
past week and unfortunately it will continue the rest of this week
and early next week. Currently, there is a ridge of high pressure
over much of the eastern half of the CONUS but by early Friday
morning, it will continue its easterly transition with the high
pressure still remaining in control for the next few days which will
result in hot/humid temperature values. High temperatures Thursday-
Sunday will be in the mid 90s and combined with humidity, heat
indices will be near or slightly above 105 for areas especially in
the west and central parts of our CWA. For now will keep current HWO
status for those days pending overnight guidance. Whether the feel
like temperature is 100 or 110, we suggest using caution when doing
any outdoor activities and recommend to stay hydrated as much as
possible.

Although heat will be the main concern, there will be days out the
forecast period where we will see some rain. A couple of shortwaves
will move across the area next week which will result in us having
typical afternoon showers/storms at least through Wednesday. There
is a chance for some showers this weekend and if that plays out,
temperatures might not reach to anticipated peak values, but
confidence right now for that is not high./JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  94  75  95 /  13  44   2  20
Meridian      73  94  74  95 /  13  44   3  23
Vicksburg     77  94  76  95 /   6  29   1  15
Hattiesburg   73  93  73  94 /  17  67   2  23
Natchez       75  94  75  93 /   8  43   1  21
Greenville    77  94  75  94 /   6  18   3  15
Greenwood     76  95  75  96 /   7  26   2  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory from 11 AM to 7 PM CDT Thursday for MSZ018-019-
     025>057-059>065.

LA...Heat Advisory from 11 AM to 7 PM CDT Thursday for LAZ007>009-015-
     016-023>026.

AR...Heat Advisory from 11 AM to 7 PM CDT Thursday for ARZ074-075.

&&

JNE/22/28
Hazardous weather outlook, Jul 15, 3:02 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson MS
302 PM CDT Wed Jul 15 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>057-059>065-
162015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-
302 PM CDT Wed Jul 15 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Thursday

Increased heat stress conditions, with peak heat index values
ranging from 105 to 110 degrees, is expected across the area
Thursday. Fatigue and heat exhaustion will be likely with outdoor
activity.

(https://www.weather.gov/images/jan/graphicast/4.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

|Dangerous heat stress conditions, with maximum heat index values
ranging from near 105 up to 110 degrees, is possible across
portions of the outlook area Friday. Limited heat stress conditions
with maximum heat index values near 105 degrees will be possible
on Saturday, especially in the Delta region.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ058-066-072>074-162015-
Clarke-Jones-Marion-Lamar-Forrest-
302 PM CDT Wed Jul 15 2020

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Thursday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Thursday

Caution is advised for possible dangerous heat Thursday, as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/4.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Limited heat stress conditions with maximum heat
index values near 105 degrees will be possible on Friday and Saturday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

28

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Jul 15, 5:17 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
517 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      1 NW HEIDELBERG         31.90N 88.99W
07/15/2020                   JASPER             MS   EMERGENCY MNGR

            WATER OVER THE ROADWAY ON GULF AVENUE IN
            HEIDELBERG.

&&

MME
Special weather statement, Jul 15, 5:30 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
530 PM CDT Wed Jul 15 2020

MSZ045-046-051-152300-
Kemper MS-Newton MS-Neshoba MS-
530 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NEWTON...SOUTHWESTERN KEMPER AND
NESHOBA COUNTIES UNTIL 600 PM CDT...

At 529 PM CDT, Meteorologists were tracking a strong thunderstorm
near House, or 14 miles southeast of Philadelphia, moving south at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Little Rock around 535 PM CDT.
  Stratton and Duffee around 540 PM CDT.
  Decatur around 550 PM CDT.
  Newton around 600 PM CDT.

Other locations impacted by this storm include Tucker, Chunky and
Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3258 8887 3258 8892 3236 8891 3222 8894
      3229 8932 3234 8932 3289 8916 3285 8882
TIME...MOT...LOC 2229Z 014DEG 33KT 3258 8901

JM
Special weather statement, Jul 15, 5:31 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
531 PM CDT Wed Jul 15 2020

MSZ046-052-152300-
Kemper MS-Lauderdale MS-
531 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KEMPER AND NORTHERN
LAUDERDALE COUNTIES UNTIL 600 PM CDT...

At 531 PM CDT, Meteorologists were tracking a strong thunderstorm
over Porterville, or 10 miles north of Lauderdale, moving southwest
at 10 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Tamola around 545 PM CDT.
  Lauderdale, Meridian Station, Blackwater and Daleville around 600
  PM CDT.

Other locations impacted by this storm include Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3237 8848 3246 8880 3273 8877 3293 8864
      3293 8852 3286 8845 3266 8839
TIME...MOT...LOC 2231Z 045DEG 10KT 3267 8852

JM
Local storm report, Jul 15, 5:34 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
534 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 ESE ANTIOCH           32.02N 89.19W
07/15/2020                   JASPER             MS   EMERGENCY MNGR

            TREE ACROSS THE ROAD AT 272 CR 16.

&&

MME
Special weather statement, Jul 15, 6:16 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
616 PM CDT Wed Jul 15 2020

MSZ044-045-152345-
Neshoba MS-Leake MS-
616 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEAKE AND WESTERN
NESHOBA COUNTIES UNTIL 645 PM CDT...

At 616 PM CDT, Meteorologists were tracking a strong thunderstorm
near Dixon, or near Philadelphia, moving west at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Pearl River around 625 PM CDT.
  Dowdville around 635 PM CDT.
  Edinburg and Madden around 645 PM CDT.

Other locations impacted by this storm include Standing Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3286 8906 3260 8908 3260 8953 3287 8952
TIME...MOT...LOC 2316Z 096DEG 15KT 3273 8921

JM
Special weather statement, Jul 15, 6:23 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
623 PM CDT Wed Jul 15 2020

MSZ037-038-160000-
Attala MS-Winston MS-
623 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ATTALA AND
SOUTHWESTERN WINSTON COUNTIES UNTIL 700 PM CDT...

At 623 PM CDT, Meteorologists were tracking a strong thunderstorm
near Zama, or 14 miles north of Edinburg, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Zama around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3293 8925 3293 8948 3310 8939 3306 8919
TIME...MOT...LOC 2323Z 015DEG 7KT 3301 8932

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:16 PM CDTHeat AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 36 more24 hr
Jul 15, 7:49 PM CDTSpecial Weather StatementJANAttala26 min
Jul 16, 3:26 PM CDTSpecial Weather StatementJANAdams34 min
Jul 16, 3:39 PM CDTSevere Thunderstorm WarningJANAdams39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.